Membership information 800 616 7055
Medicolegal advice 800 616 7055

Problems with eardrops

01 September 2008

Following a minor respiratory tract infection, Mr Y, a 54-year old postman, developed leftsided hearing loss. Mr Y was referred to a consultant ENT surgeon, Mr A, who confirmed a left-sided middle ear effusion.

Clinical examination, tuning fork testing, pure tone audiometry and tympanometry confirmed a left-sided conductive hearing loss. Flexible nasendoscopy revealed no abnormality in the nasopharynx, and examination of the neck was normal. The middle ear effusion failed to resolve with conservative treatment and Mr Y was advised by Mr A to have a grommet inserted in the left ear and examination of the asopharynx under general anaesthesia; he agreed to this plan of management.

At the time of the operation, thin middle ear fluid was aspirated and a short-stay grommet was inserted in the left ear. The nasopharynx appeared normal and no biopsies were taken. At follow-up review, six weeks later, the grommet was patent and in situ and the pure tone audiogram showed normal hearing in both ears. A few weeks later, Mr Y complained of some discomfort in the ear; he attended the emergency ENT clinic and saw Mr T, an ENT specialist registrar. Mr T diagnosed some mild myringitis and noted that while the tympanic membrane was pink, the grommet was in situ with no otorrhoea or evidence of infection. Mr T prescribed a two-week course of a combined aminoglycosidecorticosteroid eardrop. Mr Y experienced ear pain immediately after using the drops on the first occasion.

After a few days he stopped the treatment. He noticed an obvious deterioration in the hearing in his left ear with the onset of intrusive, high-pitched tinnitus. He went to see his GP, Dr F, who suggested that he should not have been prescribed these drops and that they had caused Mr Y’s current symptoms. A subsequent pure tone audiogram confirmed a high frequency sensorineural hearing loss in Mr Y’s left ear. Mr Y made a claim against Mr T.

Expert opinion

An ENT expert advised that aminoglycoside eardrops should not be used in the presence of obvious infection where there is a tympanic membrane perforation or patent grommet in situ.* He said it was likely that the drops had caused the hearing loss. Mr T said, in his defence, that it was the departmental policy to prescribe these drops for that clinical indication. However, when these guidelines were finally tracked down, they did not support Mr T.

The claim was settled for a low sum.

Learning points

  • Ensure that you are familiar with local protocols and guidelines, and follow them.
  • When prescribing medication, follow relevant guidelines and be aware of side effects and contraindications.
  • The potential ototoxicity of aminoglycoside eardrops is well recognised and the risk-benefit ratio should be discussed with the patient prior to treatment.
  • Litigation is often initiated when a doctor tells a patient that their problems might have been caused by a colleague. It is better not to comment without knowing the full story. Make sure that you are properly informed.
  • Hearing loss can occur after even minor ear surgery; this possibility should be included in the discussion and explanation leading to informed consent from the patient.

*The current advice in the BNF is as follows: "In view of reports of ototoxicity in patients with a perforated tympanic membrane (eardrum), the CSM has stated that treatment with a topical aminoglycoside antibiotic is contra-indicated in those with a tympanic perforation. However, many specialists do use these drops cautiously in the presence of a perforation in patients with otitis media ... and where other measures have failed for otitis externa."

Telerik.OpenAccess.TrackedList`1[System.Guid]